Lamictal Rash: Drug Can Cause Dangerous Side Effect

lamictal-rash.jpg
Chris Booth

Lamictal (generic name: lamotrigine) is an anticonvulsant drug often used as a mood stabilizer for bipolar disorder. Unlike other drugs of this type that are used to treat both seizure disorders like epilepsy and also bipolar disorder, Lamictal has a black box warning on the prescribing information regarding rashes that can sometimes occur.

So-called black box warnings are the most serious type of warning issued by the U.S. Food and Drug Administration.

In this case, the Lamictal warning lets patients know of the potential for rashes from the medication that can be severe enough to (rarely) cause death. These rashes are a result of hypersensitivity to the medication.

Lamictal Rash Warning

The official language of the Lamictal rash warning is written in complex medical language. Here are the important points of the warning written in plain English.

Lamictal may cause serious rashes that can lead to hospitalization. In patients aged 16 and under, these rashes (including a potentially life-threatening rash called Stevens-Johnson Syndrome, or SJS) occur in about 8 out of every 1,000 cases. That's fewer than 1% of everyone who takes the medication, but it's still a significant number of people.

In adults with bipolar and other mood disorders, the rate ranges from 0.8 to 1.3 per 1,000 people who take the medication. The rate is higher for adults taking Lamictal for epilepsy: about 3 people per 1,000.

Another serious rash called toxic epidermal necrolysis or TEN sometimes occurs, but too rarely to estimate the rate.

Deaths from the rashes are rare are well, but they do occur. About 5% of people with Stevens-Johnson Syndrome die from the condition.

What Increases the Risk of Serious Rash

Besides age (adults are more likely to have the reaction than children or adolescents), other possible factors that may increase the risk of serious rash in patients taking Lamictal are:

  • taking valproic acid (e.g. Depakene) or sodium valproate (e.g. Depakote) along with Lamictal;
  • taking more than the initial recommended dose when first starting Lamictal therapy; or
  • increasing the dosage too quickly after starting to take Lamictal.

Almost all cases of life-threatening rashes associated with Lamictal have occurred within two to eight weeks of the time the patient first started taking it. There have been isolated cases where the rash occurred after longer use, though, so you must report any rash to your doctor, regardless of how long you've been taking Lamictal.

What to Do If You Notice a Rash

Not all rashes caused by Lamictal are serious, but there is no good way to tell whether the rash is dangerous or not. That means you need to see your doctor or a dermatologist immediately if you notice any rash. Your doctor may tell you to discontinue taking Lamictal.

It may be that the rash isn't related to the drug (for example, if you know you brushed against some poison ivy while gardening), but the potential risk is great enough that you definitely should discuss it with your doctor as soon as you can.

Even if you discontinue drug treatment, the rash could still become life-threatening, permanently disabling, or permanently disfiguring. Treatment for Stevens-Johnson Syndrome, if it occurs, will involve hospitalization, potentially in the intensive care or burn unit. It may take you several months to recover.

The Bottom Line

Never ignore a rash if you're taking Lamictal, even if you've been taking the medication for some time. See your doctor immediately. If your rash is spreading quickly, it's a medical emergency. Call 911 or go to the emergency room, bringing any medications you've taken with you so that the doctors there can see them.

Continue Reading